Alert archive / Washington / Red Flag Warnings in 2012
Red Flag Warning 5, NWS Pendleton, OR
NWS Pendleton, OR issued this red flag warning at Aug 8, 2012, 8:21 AM PDT for Cowlitz County, Washington. It took effect at Aug 8, 2012, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2012, 8:21 AM PDT (15:21 UTC)
- In effect from
- Aug 8, 2012, 2:00 PM PDT
- Expired
- Aug 8, 2012, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Pendleton, OR
County Cowlitz County, WA
The radar
The Portland,OR radar (KRTX), 58 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461 WWUS86 KPDT 081521 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 821 AM PDT WED AUG 8 2012 ...INCREASING WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON AND EVENING FOR PORTIONS OF THE LOWER COLUMBIA BASIN... .A SURGE OF COOLER MARINE AIR WILL BRING LOCALLY BREEZY WINDS TO PORTIONS OF THE LOWER COLUMBIA BASIN THIS AFTERNOON AND EVENING...PARTICULARLY IN THE HANFORD DISTRICT AND ALONG THE WASHINGTON AND OREGON BORDER. MEANWHILE...THE RELATIVE HUMIDITY WILL BE IN THE TEENS. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN RED FLAG CONDITIONS. ORZ631-WAZ675-082330- /O.NEW.KPDT.FW.W.0005.120808T2100Z-120809T0300Z/ COLUMBIA BASIN OF OREGON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 821 AM PDT WED AUG 8 2012 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631 AND WA675... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...WINDS WILL INCREASE AROUND 2 PM AND BECOME LOCALLY BREEZY IN THE LATE AFTERNOON AND EVENING HOURS. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF WINDS, LOW HUMIDITY, AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
3 follow-up statements
920 WWUS86 KPDT 081711 CCA RFWPDT URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE PENDLETON OR 1008 AM PDT WED AUG 8 2012 ...INCREASING WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON AND EVENING FOR PORTIONS OF THE LOWER COLUMBIA BASIN... .A SURGE OF MARINE AIR THROUGH THE COLUMBIA RIVER GORGE AND THROUGH THE PASSES OF THE WASHINGTON CASCADES WILL BRING LOCALLY BREEZY WINDS TO PORTIONS OF THE LOWER COLUMBIA BASIN THIS AFTERNOON AND EVENING...PARTICULARLY IN THE HANFORD DISTRICT AND ALONG THE WASHINGTON AND OREGON BORDER. MEANWHILE...THE RELATIVE HUMIDITY WILL BE IN THE TEENS. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN RED FLAG CONDITIONS. ORZ631-WAZ675-090130- /O.NEW.KPDT.FW.W.0005.120808T2100Z-120809T0300Z/ COLUMBIA BASIN OF OREGON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 1008 AM PDT WED AUG 8 2012 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631 AND WA675... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * TIMING...WINDS WILL INCREASE AROUND 2 PM AND BECOME LOCALLY BREEZY IN THE LATE AFTERNOON AND EVENING HOURS. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF WINDS, LOW HUMIDITY, AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
170 WWUS86 KPDT 082222 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 322 PM PDT WED AUG 8 2012 ...INCREASING WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON AND EVENING FOR PORTIONS OF THE LOWER COLUMBIA BASIN... .A SURGE OF MARINE AIR THROUGH THE COLUMBIA RIVER GORGE AND THROUGH THE PASSES OF THE WASHINGTON CASCADES WILL BRING LOCALLY BREEZY WINDS TO PORTIONS OF THE LOWER COLUMBIA BASIN THIS AFTERNOON AND EVENING. MEANWHILE...THE RELATIVE HUMIDITY WILL BE IN THE TEENS. THE COMBINATION OF WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN RED FLAG CONDITIONS. WAZ631-090300- /O.EXA.KPDT.FW.W.0005.000000T0000Z-120809T0300Z/ LOWER COLUMBIA BASIN OF WASHINGTON- 322 PM PDT WED AUG 8 2012 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONE WA631... THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * AFFECTED AREA...IN WASHINGTON...FIRE WEATHER ZONE 631 LOWER COLUMBIA BASIN OF WASHINGTON. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...THE COMBINATION OF WINDS, LOW HUMIDITY, AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ ORZ631-WAZ675-090300- /O.CON.KPDT.FW.W.0005.000000T0000Z-120809T0300Z/ COLUMBIA BASIN OF OREGON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 322 PM PDT WED AUG 8 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631 AND WA675... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * AFFECTED AREA...IN OREGON...FIRE WEATHER ZONE 631 COLUMBIA BASIN OF OREGON. IN WASHINGTON...FIRE WEATHER ZONE 675 EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN. * WINDS...WEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * IMPACTS...THE COMBINATION OF WINDS... LOW HUMIDITY... AND CRITICALLY DRY FUELS MAY RESULT IN RAPID FIRE SPREAD. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
849 WWUS86 KPDT 090259 RFWPDT URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE PENDLETON OR 759 PM PDT WED AUG 8 2012 ...RED FLAG WARNINGS WILL EXPIRE AT 8 PM PDT... ORZ631-WAZ675-090400- /O.EXP.KPDT.FW.W.0005.000000T0000Z-120809T0300Z/ COLUMBIA BASIN OF OREGON- EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN- 759 PM PDT WED AUG 8 2012 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONES OR631 AND WA675... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. RISING RELATIVE HUMIDITIES AND DECREASING WINDS HAVE LOWERED THE FIRE DANGER ACROSS THE EASTERN WASHINGTON SOUTHERN COLUMBIA BASIN AND THE COLUMBIA BASIN OF OREGON THIS EVENING. A FEW ISOLATED LOCATIONS WILL REMAIN AT OR NEAR THE RED FLAG WARNING CRITERIA FOR THE NEXT HOUR OR TWO BUT OVERALL, THE THREAT HAS ENDED. $$ WAZ631-090400- /O.EXP.KPDT.FW.W.0005.000000T0000Z-120809T0300Z/ LOWER COLUMBIA BASIN OF WASHINGTON- 759 PM PDT WED AUG 8 2012 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS FIRE WEATHER ZONE WA631... THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. RISING RELATIVE HUMIDITIES AND DECREASING WINDS HAVE LOWERED THE FIRE DANGER ACROSS THE LOWER COLUMBIA BASIN OF WASHINGTON THIS EVENING. A FEW ISOLATED LOCATIONS WILL REMAIN AT OR NEAR THE RED FLAG WARNING CRITERIA FOR THE NEXT HOUR OR TWO BUT OVERALL, THE THREAT HAS ENDED. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/PENDLETON (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at Aug 8, 1:58 AM PDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 8, 1:58 AM PDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 158 AM PDT WED AUG 8 2012 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A WEAK FRONTAL BOUNDARY IS STRETCHED ALONG THE CASCADES. THE SUPPORTING SHORT WAVE WILL MOVE THROUGH TODAY...BUT THE SURFACE REFLECTION WILL BE A MARINE PUSH WITH COOLER TEMPERATURES AND BREEZY WINDS IN THE LOWER COLUMBIA BASIN. WALLOWA COUNTY WILL BE ON THE EDGE OF THE UNSTABLE ATMOSPHERE AND LIMITED MOISTURE...SO A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING. DRIER...COOLER...AND MORE STABLE CONDITIONS WILL BE OVER EASTERN WASHINGTON AND OREGON TONIGHT AND THURSDAY AS WESTERLY FLOW MOVES INTO THE AREA BEHIND THE SYSTEM. COONFIELD .LONG TERM...FRIDAY THROUGH TUESDAY...THE LONGER RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A DRY ZONAL FLOW OVER THE FORECAST AREA TO START THE EXTENDED PERIOD THROUGH UNTIL ABOUT SUNDAY. AFTER THAT THE MODELS START TO DIVERGE FROM EACH OTHER WITH THE ENSEMBLES BECOMING MORE SCATTERED BETWEEN THE MEMBERS. THE GFS THEN WANTS TO KEEP A MOSTLY ZONAL FLOW OVER THE FORECAST AREA WHILE THE ECMWF AND DGEX AND UKMET TRIES TO DIG A TROUGH DOWN FROM BRITISH COLUMBIA. EVEN WITH THE SPREAD DEVELOPING BETWEEN THE MODELS THE MOISTURE AND DYNAMIC ENERGY AS WELL AS THE INSTABILITY REMAINS NORTH AND EAST OF THE FORECAST AREA. THE ECMWF/DGEX/UKMET SOLUTION WOULD BRING IN COOLER AIR AND SOME CLOUDS WHILE THE GFS WOULD KEEP IT WARMER BUT STILL DRY AND STABLE. ALSO THE ECMWF/DGEX/UKMET WOULD BRING MORE WIND TO THE FORECAST AT THE SOUTH SIDE OF THE TROUGH WHERE THE JET STREAM WOULD BE THE STRONGEST...RESULTING IN A STRONGER MARINE PUSH OFF THE PACIFIC INTO THE NORTHWEST. SINCE THERE ARE THESE FAIRLY LARGE DIFFERENCES IN THE MODELS BEYOND SUNDAY HAVE DECIDED TO NOT MAKE ANY CHANGES DUE TO THE LACK OF CERTAINTY AND WILL KEEP A DRY FORECAST THROUGH TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL ABOUT 5 TO 8 DEGREES THROUGH THE PERIOD. 88 && .AVIATION...12Z TAFS...VFR CONDITIONS WILL REMAIN OVER THE AREA AND ALL TAF SITES THROUGH THE NEXT 24 HOURS WITH ONLY SOME MID AND HIGH CLOUDS AS A WEAK DISTURBANCE MOVES ACROSS THE AREA TODAY. THIS DISTURBANCE WILL CAUSE AN INCREASE IN WIND AT KDLS AND THE WESTERN OREGON LOWER COLUMBIA BASIN/BLUE MOUNTAIN FOOTHILLS THIS AFTERNOON AND EVENING...WITH SPEEDS OF 15 TO 25 KTS IN THE GORGE AND WESTERN BASIN (KDLS) AND 10 TO 20 KTS IN THE OREGON BLUE MOUNTAIN FOOTHILLS (KPDT). ELSEWHERE WINDS WILL BE FAIRLY LIGHT AND GENERALLY BETWEEN 5 TO 15 KTS BY THIS AFTERNOON AND DECREASING OVERNIGHT TONIGHT. 88 && .PRELIMINARY POINT TEMPS/POPS... PDT 90 55 88 55 / 10 0 0 0 ALW 92 61 90 61 / 10 10 0 0 PSC 95 58 91 57 / 0 0 0 0 YKM 92 59 90 56 / 0 0 0 0 HRI 94 54 90 56 / 0 0 0 0 ELN 88 56 88 54 / 0 0 0 0 RDM 86 46 90 45 / 10 10 0 0 LGD 90 51 90 52 / 10 10 10 0 GCD 91 53 92 55 / 10 10 10 0 DLS 88 60 89 58 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TODAY : GREEN THURSDAY : GREEN FRIDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 76/88/88
Hazardous weather outlook, Aug 8, 5:10 AM PDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PDT WED AUG 8 2012
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
091215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
510 AM PDT WED AUG 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
WALLOWA COUNTY
A FEW THUNDERSTORMS MAY DEVELOP OVER NORTHEAST OREGON MOUNTAINS LATE
THIS AFTERNOON AND EVENING. WINDS WILL PICK UP OUT OF THE COLUMBIA
RIVER GORGE DUE TO A MARINE PUSH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
FAIR WEATHER IS EXPECTED THE REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Nearby
Red Flag Warnings in Washington, 2012Red Flag Warnings in Oregon, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.